Ohio, 2001

Damaging Winds in Ohio, October 24, 2001

October 24, 2001 · NWS PBZ · 4 events in 4 counties and zones

A line of thunderstorms associated with a strong cold front passed across East Central Ohio. Several trees were downed across the area from the strong straight-line winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A line of thunderstorms associated with a strong cold front passed across East Central Ohio. Several trees were downed across the area from the strong straight-line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Oct 24, 9:44 PM EST, 16 minutes earlier.

Area forecast discussion, Oct 24, 9:44 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1044 PM EDT WED OCT 24 2001

UPDATED ZONES FOR SEVERE THUNDERSTORM WATCH.

FCSTID = 66
PIT   48  52  34  44 /  80  10  30  40
HLG   48  52  34  44 /  80  10  30  40
MGW   48  52  34  44 /  80  10  30  40
ZZV   47  50  35  46 /  90  10  30  30
PHD   47  50  35  46 /  90  10  30  30
FKL   46  47  32  39 /  90  10  30  50
DUJ   46  48  32  39 /  90  10  30  50
LBE   48  52  33  43 /  80  10  30  50
BTP   46  48  32  39 /  90  10  30  50
IDI   48  51  33  43 /  80  10  30  50
ODM   48  52  30  43 /  80  10   0  50

.PBZ...
MD...WIND ADVISORY FROM 800 PM EDT WEDNESDAY UNTIL 400 PM EDT
THURSDAY FOR ZONE MDZ001.

OH...TORNADO WATCH UNTIL MIDNIGHT EDT THURSDAY FOR ZONES OHZ048...
OHZ057.

SEVERE THUNDERSTORM WATCH UNTIL 400 AM EDT THURSDAY FOR ZONES
OHZ039>041...OHZ049>050...OHZ058>059...OHZ068>069.

WIND ADVISORY FROM 800 PM EDT WEDNESDAY UNTIL 400 PM EDT THURSDAY FOR
ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...SEVERE THUNDERSTORM WATCH UNTIL 400 AM EDT THURSDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WIND ADVISORY FROM 800 PM EDT WEDNESDAY UNTIL 400 PM EDT
THURSDAY FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...SEVERE THUNDERSTORM WATCH UNTIL 400 AM EDT THURSDAY FOR ZONES
WVZZ001>004...WVZ012...WVZ021>022.

WIND ADVISORY FROM 800 PM EDT WEDNESDAY UNTIL 400 PM EDT
THURSDAY FOR ZONES WVZ001>004...WVZ012...WVZ021>023...WVZ041.

CAT

In the hours before

Special weather statement, Oct 24, 5:36 PM EST, 4 hours 24 minutes before
OHZ048-057-250400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
636 PM EDT WED OCT 24 2001

TORNADO WATCH IN EFFECT UNTIL MIDNIGHT EDT THURSDAY MORNING
FOR THE FOLLOWING COUNTIES...

IN OHIO...

  COSHOCTON       MUSKINGUM

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Special weather statement, Oct 24, 8:24 PM EST, 1 hour 36 minutes before
OHZ039>041-048>050-057>059-068-069-250230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
924 PM EDT WED OCT 24 2001

...A LINE OF THUNDERSTORMS WAS MOVING TOWARD EAST-CENTRAL OHIO...

POWERFUL THUNDERSTORMS WITH DAMAGING WINDS WERE PUSHING ACROSS
WESTERN OHIO THIS EVENING. THE STORMS WERE MOVING EAST ABOUT 40 MPH
AND WILL MOVE INTO COSHOCTON AND MUSKINGUM COUNTIES AROUND 1030 PM.
THE STORMS MAY BEGIN TO DIMINISH...HOWEVER...THEY COULD STILL MOVE
INTO EAST-CENTRAL OHIO WITH VERY STRONG WINDS. A GUST OF ALMOST 70
MPH WAS RECORDED AT THE NATIONAL WEATHER SERVICE OFFICE IN
WILMINGTON OHIO.

STAY TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL RADIO AND TV
STATIONS FOR MORE INFORMATION AS THESE STORMS GET CLOSER. BE
PREPARED FOR TOPPLED TREES...DOWNED POWER LINES AND POSSIBLE POWER
OUTAGES.
Special weather statement, Oct 24, 9:27 PM EST, 33 minutes before
OHZ039>041-049-050-058-059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021-022-250800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1027 PM EDT WED OCT 24 2001

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 400 AM EDT THURSDAY MORNING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      GUERNSEY
  HARRISON        JEFFERSON       MONROE          NOBLE
  TUSCARAWAS

<<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING
DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.

The radar

The Cleveland radar (KCLE), 127 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coshocton

When
October 24, 10:00 PM EST
Where
Coshocton County, Coshocton
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.267, -81.850

Thunderstorm Wind, Muskingum

When
October 24, 10:10 PM EST
Where
Muskingum County, Zanesville
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.950, -82.017

Thunderstorm Wind, Guernsey

When
October 24, 10:40 PM EST
Where
Guernsey County, Kimbolton
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.150, -81.567

Thunderstorm Wind, Tuscarawas

When
October 24, 11:00 PM EST
Where
Tuscarawas County, Dennison
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.383, -81.317

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268197, 5268198, 5268199, 5268200.